Glaucoma and Cataracts: Potential Side-Effects of Steroid Medication

Links checked 3/04/17.

Why do patients with Sweet’s syndrome have to take steroids?

Corticosteroids (steroids) such as prednisone are the main form of treatment for Sweet’s syndrome, and reduce levels of inflammation in the body. Steroids can be used to help relieve the symptoms of Sweet’s syndrome as quickly as possible, but there are side-effects associated with steroid use, particularly in the longer term (more than 3 months).

What side-effects do steroids have?

With short term steroid use common side-effects include increased appetite, acne and mood changes. With longer term steroid use side-effects can include ‘moon-face’, high blood pressure, muscle weakness, thinning skin and eye problems such as glaucoma and cataracts. Read more about side-effects here.

What is glaucoma?

Glaucoma occurs when the drainage tubes within the eye become slightly blocked. This prevents eye fluid from draining properly. When the fluid cannot drain properly, pressure builds up. This is called intraocular pressure. This can damage the optic nerve (which connects the eye to the brain) and the nerve fibres from the retina (the light-sensitive nerve tissue that lines the back of the eye). The risk of developing glaucoma as a result of long-term steroid use is less than 5%. Pressure rises can be successfully controlled with pressure lowering eye drops.

What are cataracts?

Cataracts are cloudy patches in the lens of the eye that can make vision blurred or misty. They are more common in patients using more than 5mg a day of prednisone for a period of several years. However, they can sometimes develop more quickly. If severe, an operation to remove the cataract is possible.

When will you need to see an optician or doctor?

If you are taking steroids for more than 3 months, attending regular optician (also known as an optometrist) appointments and having your eyes examined will help to ensure any signs of glaucoma or cataracts can be detected early. If you start to have eye problems or problems with your vision, it is best to see your doctor as soon as possible.

Further information on steroids, symptoms and treatment of glaucoma and cataracts.

NHS Choices (2016) Age-Related Cataracts (online). Reviewed 25/01/16, and accessed 3/04/17. Includes information about non-age related cataracts.

NHS Choices (2016) Glaucoma (online). Reviewed 16/09/16, and accessed on 3/04/17.

Oakley, A. (2016) Systemic Corticosteroids. DermNet NZ (online). Updated Feb 2017, and accessed on 3/04/17. Provides a full list of side-effects.

© 2012-2017 Sweet’s Syndrome UK

Advertisements

One thought on “Glaucoma and Cataracts: Potential Side-Effects of Steroid Medication

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s